New Mexico, 2018

Hail and Damaging Wind in New Mexico, August 1, 2018

August 1, 2018 · NWS ABQ · 6 events in 4 counties and zones

Deep monsoon moisture and instability in place across New Mexico produced a healthy crop of showers and thunderstorms across much of the state. The first thunderstorms developed over the Sangre de Cristo Mountains and produced quarter to half dollar size hail around El Porvenir and Rainsville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Deep monsoon moisture and instability in place across New Mexico produced a healthy crop of showers and thunderstorms across much of the state. The first thunderstorms developed over the Sangre de Cristo Mountains and produced quarter to half dollar size hail around El Porvenir and Rainsville. Thunderstorm coverage increased through the late afternoon while pushing south into the Rio Grande Valley and the eastern plains. Belen picked up quarter size hail shortly before 6 pm. A severe thunderstorm moved through Quay County and produced quarter size hail, high winds, and torrential rainfall around Wheatland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 1, 10:45 AM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 1, 10:45 AM MST, 1 hour 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1145 AM MDT Wed Aug 1 2018

.AVIATION...
18Z TAF CYCLE
Clouds forming over the high terrain and parts of eastern NM will
develop into SHRA/TSRA thru 21Z. Storm motions will be toward the
south-southeast around 10-15 kt. The focus today will start on the
central mt chain as individual cells by 21Z then become small storm
clusters before organizing into a large convective complex over the
eastern plains. This large complex will move southeast thru 06Z and
impact KTCC and KROW during the evening before dissipating to an area
of light rain and thick mid level clouds.

Guyer

&&

.PREV DISCUSSION...313 AM MDT Wed Aug 1 2018...
.SYNOPSIS...
A weak wave in the upper atmosphere will help get thunderstorms
going earlier than yesterday. Storm coverage will increase as a
result of the wave. Scattered to numerous thunderstorms are forecast
for all but the northwest quarter with a few strong to severe storms
possible in eastern New Mexico. The active weather is forecast to
continue Thursday and Friday before strengthening high pressure
begins to limit storm coverage over the weekend.

&&

.DISCUSSION...
Area of increased upper-level moisture over eastern NV/western UT on
water vapor imagery indicative of the weak upper-level wave expected
to bring increased thunderstorm coverage and intensity this afternoon
and evening, especially east. This wave and the lack of low stratus
clouds will make for a faster start to convection today. Models
continue with the idea of an organized cluster of sorts for east-
central NM this evening. Storm motion will once again be to the
south around 20kts. A similarly active scenario is expected Friday
afternoon and evening with a slightly better shot at severe storms
over northeast NM during the evening hours.

00Z global models have significantly changed their tune for the
weekend. Both the GFS and ECWMF no longer flatten/weaken the Four
Corners' high over the Desert Southwest. They move/build up the
center of the high over NM (596 decameters), limiting thunderstorm
coverage quite a bit. Interestingly, the 51 member ECWMF ensemble
mean is farther north with the closed low over the PACNW and, in
turn, does not pump the high up over us. At any rate, forecast
confidence for the weekend into early next week has decreased
somewhat given the latest model solutions. Main model challenge
appears to be whether or not the closed low over the EPAC/PACNW
splits off from the Polar jet over the NPAC. Earlier runs were more
progressive with this feature, moving it ewd along the Canadian
border and flattening the upper high over the Desert Southwest.
Suspect the lack of upper air data over AK has something to do with
the sudden change in the models's tune so did not lower storm chances
all the much with future runs likely returning to what was once a
very run to run consistent solution.

33

&&

.FIRE WEATHER...
PWATs will continue a gradual uptrend through the end of the work
week as the upper high drifts east over Arizona and pokes into
western New Mexico. Look for an uptick in wetting storms today,
especially across eastern New Mexico this evening. A shortwave
trough will move east across Colorado and northern New Mexico
Friday leading to another uptick in wetting storms, especially
across the northeast quarter. The latest medium range model
solutions have converged on a drying/warming trend this weekend
associated with the upper high moving directly overhead and
strengthening. However, the medium range model solutions also agree
on the upper high moving back to over the Great Basin next week
allowing PWATs to climb back up over New Mexico and a resurgence of
daily rounds of wetting storms.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

In the hours before

Local storm report, Aug 1, 8:42 AM MST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
942 AM MDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             1 ESE CANONES           35.67N 106.74W
07/31/2018  M1.75 INCH       SANDOVAL           NM   TRAINED SPOTTER

0445 PM     HAIL             YOUNGSVILLE             36.19N 106.56W
07/31/2018  E2.00 INCH       RIO ARRIBA         NM   TWITTER FEED

0540 PM     HAIL             1 NNW YOUNGSVILLE       36.20N 106.56W
07/31/2018  M0.75 INCH       RIO ARRIBA         NM   TRAINED SPOTTER

0646 PM     HAIL             CARRIZOZO               33.64N 105.88W
07/31/2018  M0.88 INCH       LINCOLN            NM   EMERGENCY MNGR

0650 PM     HAIL             7 NNE JEMEZ SPRINGS     35.87N 106.64W
07/31/2018  E1.00 INCH       SANDOVAL           NM   TRAINED SPOTTER

0720 PM     HAIL             3 NW MINERAL HILL       35.64N 105.44W
07/31/2018  E1.00 INCH       SAN MIGUEL         NM   TWITTER FEED

0727 PM     HAIL             5 SSW JEMEZ SPRINGS     35.71N 106.72W
07/31/2018  M1.75 INCH       SANDOVAL           NM   LAW ENFORCEMENT

0727 PM     FLASH FLOOD      5 SSW JEMEZ SPRINGS     35.71N 106.72W
07/31/2018                   SANDOVAL           NM   LAW ENFORCEMENT

0745 PM     FLASH FLOOD      4 NNE CANONES           35.72N 106.72W
07/31/2018                   SANDOVAL           NM   EMERGENCY MNGR

            FLASH FLOOD ON HIGHWAY 4 AT MILE MARKER 13. ROAD
            IMPASSIBLE.

0820 PM     HAIL             ROCIADA                 35.83N 105.42W
07/31/2018  M1.00 INCH       SAN MIGUEL         NM   TRAINED SPOTTER

0832 PM     HAIL             4 NW RIO RANCHO         35.31N 106.71W
07/31/2018  E1.00 INCH       SANDOVAL           NM   NWS EMPLOYEE

            KING AND UNSER

0835 PM     HAIL             3 W RIO RANCHO          35.27N 106.71W
07/31/2018  E1.00 INCH       SANDOVAL           NM   NWS EMPLOYEE

            IDALIA AND UNSER

0841 PM     HAIL             1 ESE RIO RANCHO        35.27N 106.65W
07/31/2018  E0.88 INCH       SANDOVAL           NM   TRAINED SPOTTER

            NORTHERN AND ROCKAWAY

&&

EVENT NUMBER ABQ201800763 ABQ201800767 ABQ201800760 ABQ201800761
ABQ201800762 ABQ201800772 ABQ201800765 ABQ201800766 ABQ201800764
ABQ201800771 ABQ201800770 ABQ201800768 ABQ201800769

GUYER
Special weather statement, Aug 1, 12:08 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
108 PM MDT WED AUG 1 2018

NMZ508-011945-
Southwest Mountains-
108 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CATRON COUNTY UNTIL
145 PM MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm near
Old Horse Springs, or 21 miles southwest of Datil, moving northeast
at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Old Horse Springs.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3385 10818 3400 10829 3419 10801 3396 10785
TIME...MOT...LOC 1908Z 239DEG 14KT 3397 10816

40

The radar

The Albuquerque radar (KABX), 145 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, San Miguel

When
August 1, 12:24 PM MST to 12:26 PM MST
Where
San Miguel County, El Porvenir
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.690, -105.370

Hail up to the size of quarters near El Porvenir.

Hail, Mora

When
August 1, 1:55 PM MST to 2:00 PM MST
Where
Mora County, Rainsville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.980, -105.210

Hail up to the size of half dollars in Rainsville.

Hail, Valencia

When
August 1, 4:48 PM MST to 4:50 PM MST
Where
Valencia County, Belen
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.660, -106.780

Hail up to nickel and quarter size in Belen.

Hail, Quay

When
August 1, 6:00 PM MST to 6:05 PM MST
Where
Quay County, 14.69 mi S of San Jon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.900, -103.370

Hail up to the size of quarters near Wheatland.

Thunderstorm Wind, Quay

When
August 1, 6:00 PM MST to 6:10 PM MST
Where
Quay County, 14.69 mi S of San Jon
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.900, -103.370

Peak wind gusts up to 60 mph downed a few large tree limbs in Wheatland.

Hail, Quay

When
August 1, 6:14 PM MST to 6:18 PM MST
Where
Quay County, 15.22 mi ENE of Forrest
Measured
1 in hail
Reported by
Department of Highways
Coordinates
34.880, -103.350

Hail up to the size of quarters two miles south of Wheatland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762882, 762883, 762884, 762885, 762887, 762886.